Alert archive / Pennsylvania / Flash Flood Warnings in 2019
Flash Flood Warning 7, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jul 5, 2019, 2:41 PM EDT for Somerset County, Pennsylvania. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2019, 2:41 PM EDT (18:41 UTC)
- Expired
- Jul 5, 2019, 4:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Somerset County, PA
The radar
The Pittsburgh radar (KPBZ), 121 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 2:48 PM EDT | FLASH FLOOD | 1 S Friedens, PA | SEVERAL FLOODED ROADWAYS INCLUDING PIERSOL ROAD NEAR LISTIE AND STUTZMANTOWN ROAD WEST OF SHANKSVILLE. |
| Jul 5, 3:00 PM EDT | FLASH FLOOD | 1 S Listie, PA | SWIFT WATER RESCUE TEAM ACTIVATED FOR UNKNOWN NUMBER OF RESIDENTS STRANDED IN A MOBILE HOME PARK ON PIERSOL RD IN SOMERSET TOWNSHIP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 326 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
261
WGUS51 KCTP 051841
FFWCTP
PAC111-052045-
/O.NEW.KCTP.FF.W.0007.190705T1841Z-190705T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
241 PM EDT Fri Jul 5 2019
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
South central Somerset County in south central Pennsylvania...
* Until 445 PM EDT.
* At 238 PM EDT, Doppler radar indicated very slow moving
thunderstorms producing torrential rain across the warned area.
Around three inches of rain has already fallen near Friedens
between 130 pm and 245 pm. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Somerset, Listie, Meyersdale, Berlin, Friedens, Mount Davis,
Rockwood, Salisbury, Garrett and Casselman.
Additional rainfall amounts of 1 to 1.5 inches are possible in the
warned area between 245 pm and 4 pm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3972 7912 3978 7920 3989 7922 3992 7917
4002 7907 4006 7904 4008 7897 4005 7893
3993 7892 3972 7896
$$
Lambert/Evanego/Banghoff1 follow-up statement
823
WGUS71 KCTP 051953
FFSCTP
Flash Flood Statement
National Weather Service State College PA
353 PM EDT Fri Jul 5 2019
PAC111-052045-
/O.CON.KCTP.FF.W.0007.000000T0000Z-190705T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Somerset PA-
353 PM EDT Fri Jul 5 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR
SOUTH CENTRAL SOMERSET COUNTY...
At 350 PM EDT, flash flooding is occurring over portions of the
warned area, especially near Somerset Township and Friedens.
Some locations that may experience flooding include...
Somerset, Meyersdale, Berlin, Friedens, Mount Davis, Rockwood,
Salisbury, Garrett and Casselman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3972 7912 3978 7920 3989 7922 3992 7917
4002 7907 4006 7904 4008 7897 4005 7893
3993 7892 3972 7896
$$
CRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 11:48 AM EDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 5, 11:48 AM EDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service State College PA 1148 AM EDT Fri Jul 5 2019 .SYNOPSIS... Hot and muggy weather will continue this afternoon and be with us again on Saturday. Showers and thunderstorms will develop during the heat of the afternoon hours both days. Locally heavy rain is expected out of some of the storms this afternoon and evening, and gusty winds are also possible on Saturday as south to southwest winds increase ahead of a cold front. A drier air mass will move down from central Canada late this weekend. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... Goes East visible loop shows significant holes developing in the earlier/widespread stratus deck. Sfc based CAPE will steadily increase over the next few hours, and expect the current isolated showers, to grow into numerous, slow-moving heavy showers and thunderstorms (quite similar to what we experienced during the afternoon and early evening hours on the 4th). We also expect to see north/south oriented training bands of heavy rain, enough in a few locations to challenge or exceed 1 hour FFG values that are only around one inch in some locations. Latest HREFV2 paints the greatest coverage of/and most persistent convection across the Alleghenies of West-Central PA, with another more transient cluster of SHRA/TSRA moving north across the Susq Valley. Will monitor the evolution of the convection closely to see if the current Flash Flood Watch across parts of S-Cent PA and the Laurel Highlands requires expansion. Portions of Lanc and Adams Cos had some decent rain ystdy, too. PWATs are still near 2". Max temps today should be just a deg or two below Thurs in most places. Heat index values should be well into the 90s in the SE. && .SHORT TERM /8 PM THIS EVENING THROUGH SATURDAY NIGHT/... Storms should be waning as the heat of the day diminishes in the evening - much like Thurs evening. However, that slight upper low could keep things going a little longer, and as it migrates to the east, it may slide the better convection with it into the central mtns and middle Susq valley before it dies off. Saturday should start similar to today, but the wind will be more out of the W than S/SW (today). Heights will be sagging all day and a wind shift is seen moving down at the leading edge of the slightly drier air. The north-south progression of this front should be most noticeable after sunset Sat evening. SPC has all of the area in the MRGL risk of severe thunder Sat. Likewise, the Day 2 excessive rainfall outlook from WPC places most of the CWA in the SLGT risk category, higher than ystdy and today (we are in the MRGL for flooding again today). Will mention both +RA and gusty winds in the wx grid for Sat, and highlight these threats in the HWO. Tonight's mins will be pretty warm, with the SE hanging a few degs above 70F. Maxes Sat s/b a cc of today. HI's again get into the 90s in the SE. As the north wind pushes in, it should begin to dip the dewpoints and PWATs. Would expect that the storms would last a little longer into the night with the sfc feature and some lift on-going at sunset. But, these should get less numerous/more spread out as we get to/past midnight. && .LONG TERM /SUNDAY THROUGH THURSDAY/... A cold front will push southward across central PA on Sunday, bringing some temporary relief from the very muggy weather. The front may hang up over MD/nrn VA, and could keep just a few SHRA/TSRA in our srn tier for Sun and Mon aftns. Maxes only dip a couple of degs for the long term period, with numbers very near normals. Expect a drying trend early next week, as PWATs actually dip a little below normal for Monday and Tuesday. The humidity will gradually return, however, along with the potential for diurnal convection later next week. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... Strato cu cloud bases will remain in the mid-high end of MVFR into early this afternoon before becoming predominantly VFR at the majority of CPA terminals through the afternoon and evening. Expect scattered to numerous T-storms to develop again this afternoon with the heating of the day. Will continue to utilize VCTS at many airfields given uncertainly in timing and point- location impact. .Outlook... Sat...AM fog/low stratus cigs. Sct-nmrs PM t-storm impacts Sat afternoon and evening as a cold front moves southeast across PA during the afternoon and evening hours. Sun...Isolated PM t-storm psbl srn 1/2. Mon...AM fog psbl nrn 1/2. Isolated PM t-storm psbl srn 1/2. Tue...Isolated PM t-storm psbl srn 1/3. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 10 PM EDT this evening for PAZ024>026- 033>035. && SYNOPSIS...Dangelo/Lambert NEAR TERM...Dangelo/Lambert SHORT TERM...Dangelo LONG TERM...Evanego AVIATION...Lambert/Steinbugl
Hazardous weather outlook, Jul 5, 10:46 AM EDT, 3 hours 55 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1046 AM EDT Fri Jul 5 2019 PAZ004>006-010>012-017>019-027-028-036-037-041-042-045-046-049>053- 056>059-063>066-061500- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Mifflin-Juniata-Franklin-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 1046 AM EDT Fri Jul 5 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Scattered slow-moving thunderstorms with heavy downpours and frequent cloud-to-ground lightning are expected later this afternoon and early this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered thunderstorms with heavy downpours are possible again on Saturday as a cold front approaches from the northwest. Some of these storms may also make gusty winds. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ024>026-033>035-061500- Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton- 1046 AM EDT Fri Jul 5 2019 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered thunderstorms with heavy downpours are possible again on Saturday as a cold front approaches from the northwest. Some of these storms may also make gusty winds. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Lambert
In the hours before
Special weather statement, Jul 5, 2:12 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service State College PA
212 PM EDT Fri Jul 5 2019
PAZ058-059-051915-
Lebanon PA-Schuylkill PA-
212 PM EDT Fri Jul 5 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL AND LEBANON
COUNTIES UNTIL 315 PM EDT...
At 211 PM EDT, Doppler radar indicated a strong thunderstorm over
Lickdale, moving northeast at 15 mph.
Brief wind gusts between 40 and 50 mph and half inch hail are
possible.
Locations impacted include...
Sand Hill, Pine Grove, Fredericksburg, Friedensburg, Harper Tavern,
Lickdale, Fort Indiantown Gap, Jonestown, Ravine, Summit Station and
Ono.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
a 15 to 20 minute period of torrential rainfall is also occurring
with this storm, and may lead to localized flooding. Do not drive
your vehicle through flooded roadways.
Minor flooding may develop. Do not drive into water covering the
roadway.
&&
LAT...LON 4054 7616 4052 7626 4052 7634 4049 7644
4042 7632 4040 7631 4034 7654 4034 7662
4038 7664 4043 7664 4065 7631
TIME...MOT...LOC 1811Z 239DEG 11KT 4043 7652
LambertSpecial weather statement, Jul 5, 2:22 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service State College PA
222 PM EDT Fri Jul 5 2019
PAZ033-051900-
Somerset PA-
222 PM EDT Fri Jul 5 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOMERSET COUNTY UNTIL
300 PM EDT...
At 221 PM EDT, Doppler radar indicated a strong thunderstorm over
Meyersdale, moving northeast at 20 mph.
Wind gusts 40 to 50 mph and half inch hail are possible.
Locations impacted include...
Meyersdale, Berlin, Garrett and Shanksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall of over 1 inch in just 20 to 30 minutes is also
occurring with this storm, and may lead to localized flooding. Do
not drive your vehicle through flooded roadways.
Turn around don't drown.
If on or near an area lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3980 7914 3986 7912 4002 7891 3990 7876
3987 7876 3976 7904
TIME...MOT...LOC 1821Z 241DEG 17KT 3985 7900
LambertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:00 PM EDT | Areal Flood Advisory | CTP | Warren | 2 hr |
| Jul 4, 8:28 PM EDT | Flash Flood Warning | CTP | Warren | 3 hr |
| Jul 4, 11:30 PM EDT | Areal Flood Advisory | CTP | Warren | 3 hr |
| Jul 5, 5:25 AM EDT | Flash Flood Watch | CTP | Bedford, Blair, Cambria, Fulton, Huntingdon, Somerset | 16 hr |
| Jul 5, 12:51 PM EDT | Areal Flood Advisory | CTP | Dauphin, York | 3 hr |
| Jul 5, 1:47 PM EDT | Areal Flood Advisory | CTP | Somerset | 118 min |
| Jul 5, 1:54 PM EDT | Areal Flood Advisory | CTP | Warren | 2 hr |
| Jul 5, 1:54 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 111 min |
| Jul 5, 2:12 PM EDT | Special Weather Statement | CTP | Lebanon | 63 min |
| Jul 5, 2:22 PM EDT | Special Weather Statement | CTP | Somerset | 38 min |
| Jul 5, 2:51 PM EDT | Areal Flood Advisory | CTP | Cambria, Somerset | 114 min |
| Jul 5, 3:18 PM EDT | Areal Flood Advisory | CTP | Cambria, Clearfield | 117 min |
| Jul 5, 3:52 PM EDT | Areal Flood Advisory | CTP | Clearfield | 113 min |
| Jul 5, 4:13 PM EDT | Areal Flood Advisory | CTP | Adams, Franklin | 3 hr |
| Jul 5, 4:39 PM EDT | Areal Flood Warning | CTP | Somerset | 2 hr |
| Jul 5, 5:51 PM EDT | Areal Flood Advisory | CTP | Adams | 114 min |
| Jul 5, 7:08 PM EDT | Flash Flood Warning | CTP | Adams | 3 hr |
| Jul 5, 7:18 PM EDT | Special Weather Statement | CTP | Clinton | 57 min |
| Jul 5, 7:49 PM EDT | Areal Flood Advisory | CTP | Clinton, Lycoming | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.